Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Shellable and Cohen-Macaulay partially ordered sets


Author: Anders Björner
Journal: Trans. Amer. Math. Soc. 260 (1980), 159-183
MSC: Primary 06A10; Secondary 13H10, 52A25
DOI: https://doi.org/10.1090/S0002-9947-1980-0570784-2
MathSciNet review: 570784
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study shellable posets (partially ordered sets), that is, finite posets such that the simplicial complex of chains is shellable. It is shown that all admissible lattices (including all finite semimodular and supersolvable lattices) and all bounded locally semimodular finite posets are shellable. A technique for labeling the edges of the Hasse diagram of certain lattices, due to R. Stanley, is generalized to posets and shown to imply shellability, while Stanley's main theorem on the Jordan-HÖlder sequences of such labelings remains valid. Further, we show a number of ways in which shellable posets can be constructed from other shellable posets and complexes. These results give rise to several new examples of Cohen-Macaulay posets. For instance, the lattice of subgroups of a finite group G is Cohen-Macaulay (in fact shellable) if and only if G is supersolvable. Finally, it is shown that all the higher order complexes of a finite planar distributive lattice are shellable.


References [Enhancements On Off] (What's this?)

  • [1] K. Baclawski, Homology and combinatorics of ordered sets, Thesis, Harvard Univ., Cambridge, Mass., 1976.
  • [2] G. Birkhoff, Lattice theory, 3rd ed., Amer. Math. Soc. Colloq. Publ., vol. 25, Amer. Math. Soc., Providence, R. I., 1967. MR 0227053 (37:2638)
  • [3] H. Bruggesser and P. Mani, Shellable decompositions of cells and spheres, Math. Scand. 29 (1971), 197-205. MR 0328944 (48:7286)
  • [4] G. Danaraj and V. Klee, Which spheres are shellable?, Ann. Discrete Math. 2 (1978), 33-52. MR 500687 (80b:57013a)
  • [5] G. Ewald and G. C. Shephard, Stellar subdivisions of boundary complexes of convex polytopes, Math. Ann. 210 (1974), 7-16. MR 0350623 (50:3115)
  • [6] F. Farmer, Cellular homology for posets, 1st ed., Arizona State Univ. (preprint). MR 529895 (82k:18013)
  • [7] J. Folkman, The homology groups of a lattice, J. Math. Mech. 15 (1966), 631-636. MR 0188116 (32:5557)
  • [8] M. Hochster, Rings of invariants of tori, Cohen-Macaulay rings generated by monomials, and polytopes, Ann. of Math. (2) 96 (1972), 318-337. MR 0304376 (46:3511)
  • [9] -, Cohen-Macaulay rings, combinatorics, and simplicial complexes, Proc. 2nd Oklahoma Ring Theory Conf. (B. McDonald and R. Morris, ed.), Dekker, New York, 1977, pp. 171-223. MR 0441987 (56:376)
  • [10] G. Kreweras, Sur les partitions non croisées d'un cycle. Discrete Math. 1 (1972), 333-350. MR 0309747 (46:8852)
  • [11] B. Lindström, Problem P73, Aequationes Math. 6 (1971), 113.
  • [12] S. Provan, Decompositions, shellings, and diameters of simplicial complexes and convex polyhedra, Thesis, Cornell Univ., Ithaca, N. Y., 1977.
  • [13] -, Private communication.
  • [14] D. Quillen, Homotopy properties of the poset of non-trivial p-subgroups of a group, Advances in Math. 28 (1978), 101-128. MR 493916 (80k:20049)
  • [15] G. Reisner, Cohen-Macaulay quotients of polynomial rings, Advances in Math. 21 (1976), 30-49. MR 0407036 (53:10819)
  • [16] I. Rival, A note on linear extensions of irreducible elements in a finite lattice, Algebra Universalis 6 (1976), 99-103. MR 0419315 (54:7337)
  • [17] G.-C. Rota, On the foundations of Combinatorial Theory I: Theory of Möbius functions, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 2 (1964), 340-368. MR 0174487 (30:4688)
  • [18] R. Stanley, Supersolvable lattices, Algebra Universalis 2 (1972), 197-217. MR 0309815 (46:8920)
  • [19] -, Finite lattices and Jordan-Hölder sets, Algebra Universalis 4 (1974), 361-371. MR 0354473 (50:6951)
  • [20] -, Cohen-Macaulay complexes, Higher Combinatorics (M. Aigner, ed.), Reidel, Dordrecht and Boston, Mass., 1977, pp. 51-62. MR 0572989 (58:28010)
  • [21] -, Balanced Cohen-Macaulay complexes, Trans. Amer. Math. Soc. 249 (1979), 139-157. MR 526314 (81c:05012)
  • [22] M. Suzuki, Structure of a group and the structure of its lattice of subgroups, Springer-Verlag, Berlin and New York, 1956. MR 0083487 (18:715e)
  • [23] K. Baclawski, Cohen-Macaulay ordered sets, J. Algebra (to appear). MR 568572 (81m:06002)
  • [24] -, Cohen-Macaulay connectivity of geometric lattices, Haverford College, 1979 (preprint).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06A10, 13H10, 52A25

Retrieve articles in all journals with MSC: 06A10, 13H10, 52A25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0570784-2
Keywords: Shellable complex, Cohen-Macaulay complex, poset, lattice, Möbius function, admissible lattice, supersolvable group, barycentric subdivision, convex polytope, locally semimodular poset, Hirsch conjecture, planar distributive lattice
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society